Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Odd spotting
Mel2day posted:
I am 31 yrs old and have PCOS, I was seen by an endocrinologist in June to get further treatment for it and was put back on Metformin 500mg daily. In July I had abnormal spotting that was dark brown to black in color and it lasted for 2 1/2 weeks, then in August it came again this time for only 6 days, and only 2 1/2 weeks later on Sept 9 it started again. It is still going on making it 11 days now. I am not cramping or having any clots with this spotting which is highly unusual. My normal menstrual cycle goes from light with dark brown/black spotting to a heavier flow with bright red bleeding with clotting and then back with light darker only lasts 3 to 4 days.

Does anyone have any idea what this may be? I did make an appt with my ob/gyn but won't see him until October.
Anon_6061 responded:
According to studies, Metformin can restore ovulations and normalize the menstrual cycle. Google "pubmed metformin menstrual cycle." Maybe the shortened cycles and longer periods are a temporary symptom of the Metformin attempting to do this. Did the endocrinologist mention anything about Metformin changing your cycles? You said you were "put back on Metformin." Was your previous use at the same dosage and did it affect your cycles then?

Let us know what you find out and if your cycles normalize. I'm very curious about this as others may be too.
Mel2day replied to Anon_6061's response:
The first two times that I was put on Metformin, after I was first diagnosed with PCOS it did in fact regulate my cycles (I did get pregnant after I started each time: started Metformin, had my first son, was put back on Metformin after having him, became pregnant with my second son). But when I was prescribed Metformin two additional times after having my second son, my body was too sensitive to the medication even at 500mg.

So hear I am again giving it a go again this time through the endo, and now I am having all of this odd bleeding. I just had it start on Sept 9 and ended on 24th. Now yesterday it started again Oct 6th....had to reschedule my appt with the ob/gyn for Wed Oct 10th.....just really not sure what is going on never had this happen before.

Helpful Tips

I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.